U.S. doctors online nowAsk doctors free
A 20-year-old member asked:

Despite being on birth control, i've been bleeding and cramping for ten weeks. thyroid levels are normal, and not preg. what could be causing this?

2 doctor answers3 doctors weighed in
Dr. Michael Traub
Fertility Medicine 20 years experience
Polyp or fibroid: When women take birth control pills, usually the bleeding is regular. There are hormonal reasons why bleeding occurs like that and sometimes the pills thin out the lining of the uterus and cause that, but first i would recommend making sure there is nothing anatomical causing the bleeding. Uterine fibroids and polyps can cause that. Depending on your age, sometimes a quick office biopsy of the uterine lining is warranted as well.
Dr. Carolyn Quist
Gynecology 36 years experience
Abnormal hormones: There are various levels and types of hormones in birth control pills and sometimes different brands need to be tried to get the right combination. Othertimes problems can be present like infections, fibroids, adenomyosis, polyps, etc and further diagnostic tests and ultrasound may need to be performed.
Last updated Dec 20, 2012

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.